Alert archive / Missouri / Flash Flood Watches in 2017

Flash Flood Watch 8, NWS Springfield, MO

August 16, 201717 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood watch at Aug 16, 2017, 10:54 AM CDT for 17 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Aug 16, 2017, 11:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2017, 10:54 AM CDT (15:54 UTC)
In effect from
Aug 16, 2017, 11:00 AM CDT
Expired
Aug 17, 2017, 3:09 AM CDT
In force
16 hr
Issued by
NWS Springfield, MO
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Dallas County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Polk County, MO, St. Clair County, MO, Stone County, MO, Vernon County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

991 
WGUS63 KSGF 161554
FFASGF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Springfield MO
1054 AM CDT Wed Aug 16 2017

...Heavy Rainfall Likely Into Tonight...

.Multiple rounds of torrential rainfall are expected across
portions of southeastern Kansas and western Missouri into tonight
ahead of an approaching frontal boundary. Rainfall amounts of 1 
to 3 inches are expected, with locally higher amounts exceeding 5 
inches possible. Given the large amount of moisture in the 
atmosphere, intense rainfall rates may quickly lead to flash 
flooding.

KSZ073-097-101-MOZ066>068-077>080-088>091-093-094-171200-
/O.NEW.KSGF.FF.A.0008.170816T1600Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar-
Polk-Dallas-Jasper-Dade-Greene-Webster-Newton-Lawrence-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, NEVADA, Tiffin, Appleton City, 
Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, 
Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, 
Charity, Foose, March, Plad, Windyville, Olive, Joplin, Carthage,
Greenfield, Lockwood, Meinert, Springfield, Marshfield, 
Northview, Seymour, Rogersville, Neosho, Aurora, Mount Vernon, 
and Marionville
1054 AM CDT Wed Aug 16 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Springfield has issued a

* Flash Flood Watch for portions of southeast Kansas and 
  Missouri, including the following areas, in southeast Kansas, 
  Bourbon, Cherokee, and Crawford. In Missouri, Barton, Cedar, 
  Dade, Dallas, Greene, Hickory, Jasper, Lawrence, Newton, Polk, 
  St. Clair, Vernon, and Webster. 

* Through Thursday morning

* Multiple rounds of torrential rainfall are expected through
  tonight. Rainfall amounts of 1 to 3 inches are expected with
  localized amounts over 5 inches possible. The rain will fall at
  a very rapid rate and may quickly lead to flash flooding.

* Areas that receive multiple rounds of thunderstorms will see an
  increased risk for flash flooding. Rapid rises along area creeks
  and streams can be expected, along with the potential flooding
  of low water crossings. Motorists and campers should be
  especially alert for flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Schaumann
3 follow-up statements
291 
WGUS63 KSGF 161859
FFASGF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Springfield MO
159 PM CDT Wed Aug 16 2017

...Heavy Rainfall Likely Into Tonight...

.Multiple rounds of torrential rainfall are expected across
portions of southeastern Kansas and western Missouri into tonight
ahead of an approaching frontal boundary. Rainfall amounts of
1 to 3 inches are expected, with locally higher amounts exceeding
5 inches possible. Given the large amount of moisture in the
atmosphere, intense rainfall rates may quickly lead to flash
flooding.

MOZ095-101>103-171200-
/O.EXA.KSGF.FF.A.0008.000000T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian-McDonald-Barry-Stone-
Including the cities of Nixa, Christian Center, Ozark, Selmore, 
Anderson, Noel, Goodman, South West City, Pineville, 
Rocky Comfort, Monett, Madry, Cassville, Kimberling City, Crane, 
Elsey, Indian Point, and Silver Dollar City
159 PM CDT Wed Aug 16 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Springfield has expanded the

* Flash Flood Watch to include a portion of southwest Missouri, 
  including the following areas, Barry, Christian, McDonald, and 
  Stone. 

* Through Thursday morning

* Multiple rounds of torrential rainfall are expected through 
  tonight. Rainfall amounts of 1 to 3 inches are expected with 
  localized amounts over 5 inches possible. The rain will fall 
  at a very rapid rate and may quickly lead to flash flooding. 

* Areas that receive multiple rounds of thunderstorms will see 
  an increased risk for flash flooding. Rapid rises along area 
  creeks and streams can be expected, along with the potential 
  flooding of low water crossings. Motorists and campers should 
  be especially alert for flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KSZ073-097-101-MOZ066>068-077>080-088>091-093-094-171200-
/O.CON.KSGF.FF.A.0008.000000T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar-
Polk-Dallas-Jasper-Dade-Greene-Webster-Newton-Lawrence-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, NEVADA, Tiffin, Appleton City, 
Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, 
Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, 
Charity, Foose, March, Plad, Windyville, Olive, Joplin, Carthage,
Greenfield, Lockwood, Meinert, Springfield, Marshfield, 
Northview, Seymour, Rogersville, Neosho, Aurora, Mount Vernon, 
and Marionville
159 PM CDT Wed Aug 16 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of southeast Kansas and Missouri, including the 
  following areas, in southeast Kansas, Bourbon, Cherokee, and 
  Crawford. In Missouri, Barton, Cedar, Dade, Dallas, Greene, 
  Hickory, Jasper, Lawrence, Newton, Polk, St. Clair, Vernon, 
  and Webster. 

* Through Thursday morning

* Multiple rounds of torrential rainfall are expected through 
  tonight. Rainfall amounts of 1 to 3 inches are expected with 
  localized amounts over 5 inches possible. The rain will fall 
  at a very rapid rate and may quickly lead to flash flooding. 

* Areas that receive multiple rounds of thunderstorms will see 
  an increased risk for flash flooding. Rapid rises along area 
  creeks and streams can be expected, along with the potential 
  flooding of low water crossings. Motorists and campers should 
  be especially alert for flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Schaumann
974 
WGUS63 KSGF 161927
FFASGF

Flood Watch
National Weather Service Springfield MO
227 PM CDT Wed Aug 16 2017

...Heavy Rainfall Likely Into Tonight...

.Multiple rounds of torrential rainfall are expected across
portions of southeastern Kansas and western Missouri into tonight
ahead of an approaching frontal boundary. Rainfall amounts of
1 to 3 inches are expected, with locally higher amounts exceeding
5 inches possible. Given the large amount of moisture in the
atmosphere, intense rainfall rates may quickly lead to flash
flooding.

KSZ073-097-101-MOZ066>068-077>080-088>091-093>095-101>103-171200-
/O.CON.KSGF.FF.A.0008.000000T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar-
Polk-Dallas-Jasper-Dade-Greene-Webster-Newton-Lawrence-Christian-
McDonald-Barry-Stone-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, NEVADA, Tiffin, Appleton City, 
Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, 
Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, 
Charity, Foose, March, Plad, Windyville, Olive, Joplin, Carthage,
Greenfield, Lockwood, Meinert, Springfield, Marshfield, 
Northview, Seymour, Rogersville, Neosho, Aurora, Mount Vernon, 
Marionville, Nixa, Christian Center, Ozark, Selmore, Anderson, 
Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett,
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
and Silver Dollar City
227 PM CDT Wed Aug 16 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of southeast Kansas and Missouri, including the 
  following areas, in southeast Kansas, Bourbon, Cherokee, and 
  Crawford. In Missouri, Barry, Barton, Cedar, Christian, Dade, 
  Dallas, Greene, Hickory, Jasper, Lawrence, McDonald, Newton, 
  Polk, St. Clair, Stone, Vernon, and Webster. 

* Through Thursday morning

* Multiple rounds of torrential rainfall are expected through 
  tonight. Rainfall amounts of 1 to 3 inches are expected with 
  localized amounts over 5 inches possible. The rain will fall 
  at a very rapid rate and may quickly lead to flash flooding. 

* Areas that receive multiple rounds of thunderstorms will see 
  an increased risk for flash flooding. Rapid rises along area 
  creeks and streams can be expected, along with the potential 
  flooding of low water crossings. Motorists and campers should 
  be especially alert for flash flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Schaumann
914 
WGUS63 KSGF 170809
FFASGF

Flood Watch
National Weather Service Springfield MO
309 AM CDT Thu Aug 17 2017

KSZ073-097-101-MOZ066>068-077>080-088>091-093>095-101>103-170915-
/O.CAN.KSGF.FF.A.0008.000000T0000Z-170817T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar-
Polk-Dallas-Jasper-Dade-Greene-Webster-Newton-Lawrence-Christian-
McDonald-Barry-Stone-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, NEVADA, Tiffin, Appleton City, 
Johnson City, Weaubleau, Hermitage, Quincy, Wheatland, 
Cross Timbers, Kenoma, Lamar, Cedar Springs, El Dorado Springs, 
Filley, Arnica, Caplinger Mills, Stockton, Bolivar, Buffalo, 
Charity, Foose, March, Plad, Windyville, Olive, Joplin, Carthage,
Greenfield, Lockwood, Meinert, Springfield, Marshfield, 
Northview, Seymour, Rogersville, Neosho, Aurora, Mount Vernon, 
Marionville, Nixa, Christian Center, Ozark, Selmore, Anderson, 
Noel, Goodman, South West City, Pineville, Rocky Comfort, Monett,
Madry, Cassville, Kimberling City, Crane, Elsey, Indian Point, 
and Silver Dollar City
309 AM CDT Thu Aug 17 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast Kansas and
Missouri has been cancelled. While additional rainfall is possible
across far southern Missouri early this morning, flash flooding 
is no longer expected.

$$

Raberding

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 16, 6:15 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 16, 6:15 AM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
615 AM CDT Wed Aug 16 2017

...12z Aviation Forecast Update...

.SHORT TERM...(Today through Thursday)
Issued at 300 AM CDT Wed Aug 16 2017

Scattered showers/storms were slowly tracking northeast across the
area on the nose of a weak low level jet. Short term models continue
this trend through the morning hours, with mainly showers and
perhaps isolated thunder. A broad area of warm advection ahead of an
approaching cold front will produce lift for more scattered
convection this afternoon and evening as the cold front pushes
across central Kansas. Short term models are indicating an uptick in
intensity and coverage across eastern Kansas late this afternoon
and then push eastward. The biggest question will be how quickly
we can get some instability this afternoon. Still some
uncertainty regarding this but still feel confident we will see
stronger and possibly severe storms develop, with mainly hail and
damaging winds the main threat later this afternoon and evening.
At this point western and central Missouri and southeast Kansas
looks to have the better chances for any severe storms. With low
level and surface winds progged to remain south-southwest over the
area, the tornado potential at this point looks to be minimal.

Warm sector temperatures will push into the mid and upper 80s and
with dew points in the low to mid 70s will yield heat index readings
in the middle 90s.

Expect somewhat better coverage of showers/storms just ahead of the
front late this evening and overnight, but instability should be
waning by this time and severe weather threat also diminishing.
However, precipitable water values remain 1.5 to 2 inches, so
locally heavy rainfall will be likely with any of the storms ahead
of the front. The actual front does not push through until after 12Z.

Lingering showers Thursday morning will give way to quieter weather,
as high pressure builds for the afternoon and overnight hours.
Slightly cooler and less humid weather will settle in on Thursday,
but heat index readings will still manage to top off near 90.

.LONG TERM...(Friday through Tuesday)
Issued at 300 AM CDT Wed Aug 16 2017

Upper ridging begins to build across the inter-mountain west on
Friday, with both the GFS and ECMWF depicting a shortwave dropping
south out of the Dakota's towards Missouri. Timing is somewhat of a
question, but it looks like showers/t-storm chances will ramp out
later Friday into Friday night and perhaps linger into Saturday.

For later in the weekend and into early next week 500mb heights rise
across southeast Kansas and the Missouri Ozarks. Cannot rule out
small rain chances during this time frame, but overall looks like a
dry period.

Temperatures look to be seasonal through the period, with a warming
trend late in the weekend and early next week as heights rise, where
heat index readings may push the century mark by Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 553 AM CDT Wed Aug 16 2017

Pilots can expect scattered showers and storms today and tonight
across the Missouri Ozarks region. VFR to occassional MVFR
conditions will be around through tonight. MVFR ceilings and
visibilities will be around any showers and convection. This
potential is mentioned with TEMPO groups this afternoon and late
evening. Isolated strong to severe convection is possible late
this evening along a frontal boundary. Winds will be southerly and
breezy with some gusts around 20 knots for SGF and JLN expected
this afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Griffin
Hazardous weather outlook, Aug 16, 4:17 AM CDT, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
417 AM CDT Wed Aug 16 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
417 AM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Significant Lightning risk.
  Limited Excessive heat risk.

DISCUSSION...

Scattered showers and isolated thunderstorms will be possible
across the area this morning. Locally heavy downpours of rain are
possible with the more intense storms. However, no severe weather
is expected.

A few severe thunderstorms will be possible this afternoon and
evening, mainly to the west and north of a Gainesville to Salem
line. Large hail and damaging winds will be possible with the
strongest storms.

Localized flash flooding will also be possible if storms can
train or move over the same areas for a prolonged time period.

Afternoon heat indices will top out in the middle to upper 90s
this afternoon, mainly across western Missouri and southeast
Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic showers and thunderstorms will occur through the
upcoming week and into the weekend.

Heat index values will be the 90s each day into the weekend and as
high as 100 by early next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation maybe needed later this afternoon and this
 evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:21 PM CDTSpecial Weather StatementSGFOzark39 min
Aug 15, 10:11 PM CDTSpecial Weather StatementSGFHowell, Ozark49 min
Aug 15, 10:39 PM CDTAreal Flood AdvisorySGFHowell, Ozark4 hr
Aug 15, 11:00 PM CDTFlash Flood WarningSGFHowell, Ozark5 hr
Aug 16, 12:03 PM CDTFlash Flood WarningSGFBarton, Jasper7 hr
Aug 16, 4:37 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford53 min
Aug 16, 5:42 PM CDTSevere Thunderstorm WarningSGFBourbon63 min

Nearby

Flash Flood Watches in Missouri, 2017Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.